Michigan, 2018

Damaging Winds in Michigan, May 27, 2018

May 27, 2018 · NWS DTX · 3 events in 3 counties and zones

A few severe thunderstorms developed and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms developed and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 27, 2:34 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 27, 2:34 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
334 PM EDT Sun May 27 2018

.DISCUSSION...

Changes to the forecast include increased PoPs today for the
northern CWA with likely Pops for the Thumb between 21-02Z.
Messaging to include conditional risk for strong to severe
thunderstorms this evening north of I 69 with wind gusts to 60mph
and 1 inch diameter hail possible. The area was upgraded earlier to
a marginal designation for severe weather in midday Swody1
update.

Noisy forecast again today with Southeast Michigan directly within
the dirty summertime ridge. Difference today has been the
development of CIN between 3.5-7.0 kft agl in response to a 825-
700mb anticyclone center pushing across far southern Lower Michigan.
Satellite trends have supported this capping layer with very little
cumulus development to this point. The anticyclone center is one of
a very shortwavelength and presents an issue as midlevel theta e is
progged to wash back in along the northern flank of the anticyclone
center west to east directly into Saginaw Bay region yet this
afternoon. The theta e axis is resolved by the NAM to be respectably
deep from 900 to 700mb. This midlevel moisture in combination with
strong late May insolation and an atmosphere preconditioned for deep
mixing will likely lead to convective initiation in the higher
terrain north of Saginaw Bay. Storm movement will be to the
southeast at approximately 30 mph. Consensus of CAMS and high
updraft probabilities in HREF output supports an increased
confidence in thunderstorm activity from Saginaw Bay southeastward
to Port Huron in the 21-02Z time window. Data supports a steeping of
a convergence axis directly over northern cwa in response to slow to
move deep ridging to the southeast. Uncertainty does with regards to
magnitude of MLCAPES with model resolution/gradient issues in the
northern Thumb. Current thinking is based on model soundings and RAP
based mesoanalysis that at least 1500 J/kg MLCAPE will be available
for thunderstorms this afternoon. 0-6km bulk shear of approximately
25 knots in vicinity of Lake Huron will be more than sufficient for
storm organization. Thunderstorm activity this afternoon will be
capable of wind gusts to 60 mph and hail to 1 inch.

Farther south, including metro Detroit, models keep just enough
CIN/capping to inhibit convective development. Some question with
small amount of capping as skin layer dewpoints in the soundings do
not invoke a lot of confidence. Certainly possible for thunderstorm
activity over the southern cwa with the amount of instability within
the column. Introduced entry level chance PoPs this evening,
however, current data suggests thunderstorms will remain to the
northeast of metro Detroit.

A hot and muggy Memorial Day as the upper level ridge is forecasted
to shear to some extent across the central Great Lakes. Yet again,
forecast is all about the details with models now showing less
focused anticyclonic vorticity advection for the state early in the
day. To what extent is questionable as there is differences between
Euro and NAM. Euro does show some AVA during the late day period.
Regardless, will honor long days and maintain highs in the lower
90s. Question is again on thunderstorm potential as some CAM output
is suggesting convective initiation over the higher terrain of Lower
Michigan, pushing southward into the Saginaw Bay region. Overall
pattern will be conducive for increasing low level deformation and
backdoor front as likelihood for organized northeasterly
anticyclonic flow increases during the evening. Given this potential
trigger, and what should be steep low level lapse rates over the
landmass of Lower Michigan continuing chance PoPs over the northern
cwa. Low certainty in CAPEs with poor surface parameterizations, but
the idea is for less instability on Monday given stronger background
ridging signal.

Backdoor front off of the lake is expected to become quasi
stationary over portions of the cwa Tuesday. Net result is for
cooler temperatures over the north half of the cwa with highs still
expected to reach the upper 80s south of I 69. Relief from the muggy
dewpoints will not arrive until a nocturnal release of the Lake
Huron marine layer occurs Tuesday evening.

Abundant tropical moisture associated with the remnants of Alberto
will overspread the region on Wednesday. A cloudy morning will be
followed by an increasing chance for showers and eventually more
steady rainfall through the day and Thursday as PWAT values
gradually rise to above 2 inches. Prolonged rainfall with periods of
heavier rates expected with occasional embedded thunder possible.
Highs will hold in the low 80s through both days. Widespread rain
will be on the way out Thursday evening before potent upper energy
(presently in the form of a cutoff low over the southwest CONUS)
brings in another round of rainfall Friday. As this trough exits
toward the Mid-Atlantic region, a cooler, drier, and more seasonable
air mass will be ushered into SE Michigan for the weekend.

&&

.MARINE...

Winds will remain out of the south and light across the lakes today
as a weak low pressure drops south out of northern Michigan and
washes out. This will bring an associated frontal boundary across
Lake Huron and shift winds out of northwest tonight and into
tomorrow morning. Winds continue to remain light with favorable
boating conditions for the most part today with the exception of
decreasing areas of fog across inner Lake Huron and widely scattered
storms this afternoon that may develop across west central Lake
Huron down towards Saginaw Bay this afternoon. Mostly favorable
boating conditions remain for the majority of Memorial Day as high
pressure builds with a return to light southerly winds. Though,
Memorial Day evening may see some scattered thunderstorms again as a
frontal boundary drops southward. Weather conditions deteriorate
midweek remnants of Subtropical Storm Alberto move towards the
region.

&&

.CLIMATE...

Here is a list of record high temperatures for
this holiday weekend.

Monday, May 28th:

Detroit                95 (set in 2012)
Flint                  93 (set in 2012)
Saginaw/Tri-Cities     92 (set in 1977)

&&

.PREV DISCUSSION...
Issued at 206 PM EDT Sun May 27 2018

AVIATION...

VFR conditions will prevail for most terminals today. Mostly clear
conditions to start this TAF period with some diurnally driven
scattered Cu developing. Plenty of moisture and instability
throughout the day with a boundary bisecting southeast Michigan will
allow for a chance of storms that develop off of the higher terrain
of northern lower Michigan and move southeast along the boundary
towards MBS and possibly into FNT/PTK. Have added tempo group to MBS
as it have the highest probability to see storms between 20/24Z. Have
included VCTS for potential at FNT/PTK. Capping across the south
will likely limit thunderstorm potential. Will leave any mention of
thundestorms out with low confidence across the south. Flow will
likely remain light at 5-10 kts out of the south/southwest with calm
conditions overnight.

For DTW...Capping across lower Michigan will be limiting convective
potential later this afternoon. Some diurnal Cu may develop below
5,000 ft, but remain scattered.

DTW THRESHOLD PROBABILITIES...

* Low for CIGs at or below 5,000 ft.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB/TF
MARINE.......AA
CLIMATE......CB
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 27, 3:22 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
422 PM EDT Sun May 27 2018

MIZ047>049-053>055-060>063-069-070-282030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Oakland-Macomb-
422 PM EDT Sun May 27 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected over the Saginaw Bay
region including the Thumb through the remainder of the afternoon and
into the early evening. Damaging wind gusts to 60 mph and large hail
to one inch in diameter are the main threats. Brief heavy rainfall
is also expected. Storm motion will be to the southeast at
approximately 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Memorial Day is expected to be the hottest day of the holiday weekend
with high temperatures in the lower 90s and heat index in the mid 90s
inland from Lake Huron.

The potential exists for isolated to scattered thunderstorm
development Monday afternoon and evening as a cold front sags over
the Saginaw Bay and the northern Thumb.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

MIZ068-075-076-082-083-282030-
Livingston-Washtenaw-Wayne-Lenawee-Monroe-
422 PM EDT Sun May 27 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorm development over Southeast
Michigan this evening. The potential exists for isolated damaging
wind gusts to 60 mph and large hail to one inch for any thunderstorm
that develops. Brief heavy rainfall is also possible. Storm motion
will be to the southeast at approximately 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Memorial Day is expected to be the hottest day of the holiday weekend
with high temperatures in the lower 90s and heat index in the mid 90s
inland from Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-282030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
422 PM EDT Sun May 27 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected over the Saginaw Bay
region including the Thumb through the remainder of the afternoon and
into the early evening. Damaging wind gusts to 60 mph and large hail
to one inch in diameter are the main threats. Brief heavy rainfall
is also expected. Storm motion will be to the southeast at
approximately 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential exists for isolated to scattered thunderstorm
development Monday afternoon and evening as a cold front sags over
the Saginaw Bay and the northern Thumb.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Special weather statement, May 27, 2:39 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
339 PM EDT SUN MAY 27 2018

MIZ047-048-272030-
Bay-Midland-
339 PM EDT SUN MAY 27 2018

...STRONG THUNDERSTORMs WILL AFFECT NORTHWESTERN BAY...NORTHWESTERN
SAGINAW AND MIDLAND COUNTIES...

At 335 PM EDT, a strong thunderstorm was located over Beaverton, or 7
miles south of Gladwin, moving southeast at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  Edenville around 350 PM EDT.

Other locations impacted by this storm include Mount Forest, Averill,
Gordonville, Bombay, Porter Township, Crump, Poseyville, Willard,
Hope and North Bradley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
      4400 8416 4400 8405 4391 8404 4391 8391
      4387 8392 4348 8424 4348 8437 4347 8437
      4347 8461
TIME...MOT...LOC 1935Z 301DEG 21KT 4387 8446

AA
Special weather statement, May 27, 3:44 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
444 PM EDT SUN MAY 27 2018

MIZ048-272130-
Bay MI-
444 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY AND EASTERN MIDLAND
COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar indicated a strong thunderstorm near
Linwood, or 9 miles southwest of Pinconning, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Linwood around 450 PM EDT.
  Kawkawlin around 500 PM EDT.
  Bay City around 505 PM EDT.
  Essexville around 510 PM EDT.

Other locations impacted by this storm include Crump, Willard and Bay
City State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4380 8393 4378 8394 4377 8396 4375 8396
      4367 8391 4365 8385 4365 8384 4362 8374
      4359 8370 4355 8370 4362 8417 4382 8416
TIME...MOT...LOC 2044Z 290DEG 27KT 4374 8405

Behnke

The radar

The Detroit radar (KDTX), 126 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huron

When
May 27, 4:07 PM EST
Where
Huron County, 1.38 mi S of Bay Port
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.830, -83.380

Four trees were reported down near Bay Port.

Thunderstorm Wind, Saginaw

When
May 27, 5:36 PM EST
Where
Saginaw County, St Charles
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.300, -84.150

A few trees were reported blown down.

Thunderstorm Wind, Macomb

When
May 27, 9:50 PM EST
Where
Macomb County, 0.69 mi S of Richmond
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.810, -82.750

Several trees and power lines reported down, as well as damage to a roof overhang on a building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750442, 750443, 750444.